Kentucky, 2002

Flash Flood and Hail in Kentucky, May 6, 2002

May 6, 2002 · NWS LMK · 4 events in 3 counties and zones

2 thunderstorm wind, 1 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 6, 1:30 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, May 6, 1:30 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT MON MAY 6 2002

WILL ISSUE A FLOOD WATCH FOR THE NORTHERN ONE THIRD OF OUR FA FOR
TNGT AND TUE.

ONE BATCH OF CNVCTV RAINS MOVED THRU OUR NRN CWA EARLIER TDA WITH
.50 TO 1.50 AMOUNTS...WHILE ANOTHER COMPLEX BEARS DOWN ON OUR CWA
ATTM. GROUND WAS ALREADY NEAR SATURATION FROM RAINS LAST WEEK. IN
ADDITION...EXPECT RENEWED DEVELOPMENT IN WEST/CNTRL KY AS RICH
MOISTURE ADVECTS NWD THERE IN AN AREA WHERE HTG IS OCCURRING.

WATER VAPOR IMAGERY CONTS TO SHOW PLUME/SUBTROPICAL MSTR INTO OH VLY
AS WEAK SHRTWVS MOVE ALONG THE SRN EDGE OF THE WESTERLIES. PWS
BETWEEN 1.5 AND 2.0 TNGT/TUE WITH MODELS SHOWING AXIS OF HIGHEST QPF
EAST-WEST ACRS OUR NRN TIER OF COUNTIES...SIMILAR TO LATEST NCEP
FCST OF EXCESSIVE RAIN.

WARM...MOIST UNSTABLE AMS WILL OVERSPREAD ALL OUR CWA TNGT AND
REMAIN TIL CD FROPA ON THU. THIS SLOW MOVG FRONT WILL BE THE FOCUS
FOR CONVECTIVE RAINS NEAR AND IN THE RICH MSTR TO THE SOUTH OF THE
BOUNDARY THRU TUE WITH REGENERATIVE ACTIVTY EXPECTED ACRS WATCH
AREA.

COORDINATED WITH IND...ILN AND JKL.

.SDF...FLOOD WATCH TNGT AND TUE FOR SOUTH CENTRAL INDIANA AND
       NORTHERN KY ALONG AND NORTH OF A LOUISVILLE TO LEXINGTON
       LINE.

KIRKPATRICK

In the hours before

Special weather statement, May 6, 12:30 PM EST, 3 hours 25 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-062330-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
130 PM EDT MON MAY 6 2002

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS CENTRAL KENTUCKY AND SOUTH-CENTRAL
INDIANA LATE THIS AFTERNOON AND EVENING.

WARM...MOIST UNSTABLE AIR WILL CONTINUE TO SPREAD ACROSS OUR REGION
AS A COLD FRONT ACROSS THE UPPER MISSISSIPPI VALLEY SLOWLY PUSHES
TOWARD THE LOWER OHIO VALLEY.

A COMPLEX OF STORMS ACROSS THE SOUTHERN HALF OF ILLINOIS AND
SOUTHEAST MISSOURI WILL TRACK INTO THE LOWER OHIO VALLEY LATE THIS
AFTERNOON AND EVENING.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND
POSSIBLY LARGE HAIL. HEAVY RAIN AND DANGEROUS LIGHTNING ALSO CAN BE
EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE
OR THE LOCAL MEDIA FOR THE LATEST INFORMATION ON THIS WEATHER
SITUATION. SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATE TODAY.

DK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Bullitt

When
May 6, 3:55 PM EST
Where
Bullitt County, Shepherdsville
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.983, -85.717

Trees and power lines were downed along Highway 44 and at Cedar Grove Road.

Hail, Lincoln

When
May 6, 6:20 PM EST
Where
Lincoln County, Moreland
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.500, -84.817

Thunderstorm Wind, Marion

When
May 6, 8:00 PM EST
Where
Marion County, Gravel Switch
Measured
80 kt (92 mph)
Property damage
$50,000
Reported by
BROADCAST MEDIA
Coordinates
37.583, -85.050

Roofs were blown off a barn and a home.

Flash Flood, Lincoln

When
May 6, 8:30 PM EST to 10:30 PM EST
Where
Lincoln County, Countywide
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
37.455, -84.661 (the zone’s center; the record gives no point)

Five families were evacuated from a trailer park north of Moreland due to high water. Part of Goshen Road in Stanford was under three feet of water. Part of Highway 698 near McKinney was under a foot of water. Small creeks and streams flooded over many parts of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299927, 5299928, 5299929, 5300028.